Alert archive / Hawaii / Flash Flood Watches in 2011
Flash Flood Watch 4, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood watch at Feb 17, 2011, 3:35 AM HST for Kauai County, Hawaii. It took effect at Feb 17, 2011, 4:00 PM HST. It was in force for 28 hr.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2011, 3:35 AM HST (13:35 UTC)
- In effect from
- Feb 17, 2011, 4:00 PM HST
- Expired
- Feb 18, 2011, 7:45 PM HST
- In force
- 28 hr
- Issued by
- NWS Honolulu, HI
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 20 km from the middle of the area, began a volume at 13:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 854 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
070 WGHW60 PHFO 171335 FFAHFO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE HONOLULU HI 335 AM HST THU FEB 17 2011 ...FLASH FLOOD WATCH HAS BEEN ISSUED FOR KAUAI AND NIIHAU... .A MOIST AND UNSTABLE AIR MASS WILL BE SETTLING OVER KAUAI COUNTY TODAY THAT WILL BRING THE THREAT FOR HEAVY SHOWERS CAPABLE OF FLASH FLOODING. HIZ001>004-180245- /O.NEW.PHFO.FF.A.0004.110218T0200Z-110218T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- 335 AM HST THU FEB 17 2011 ...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH FRIDAY MORNING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WATCH FOR KAUAI AND NIIHAU * FROM THIS AFTERNOON THROUGH FRIDAY MORNING. * A MOIST AND UNSTABLE AIR MASS WILL BE SETTLING OVER KAUAI COUNTY TODAY THAT WILL BRING THE THREAT FOR HEAVY SHOWERS CAPABLE OF FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ LAU
5 follow-up statements
302 WGHW60 PHFO 180140 FFAHFO FLOOD WATCH NATIONAL WEATHER SERVICE HONOLULU HI 340 PM HST THU FEB 17 2011 ...FLASH FLOOD WATCH IS IN EFFECT FOR KAUAI AND NIIHAU... .A COLD FRONT WILL SETTLE OVER KAUAI COUNTY TONIGHT...BRINGING WITH IT THE POSSIBILITY OF FLASH FLOODING. HIZ001>004-181445- /O.CON.PHFO.FF.A.0004.110218T0200Z-110218T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- 340 PM HST THU FEB 17 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING... THE FLASH FLOOD WATCH CONTINUES FOR * KAUAI AND NIIHAU. * THROUGH FRIDAY MORNING. * A MOIST AND UNSTABLE ATMOSPHERE WILL BRING A THREAT OF HEAVY SHOWERS AND FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ CRAIG
309 WGHW60 PHFO 181331 FFAHFO FLOOD WATCH NATIONAL WEATHER SERVICE HONOLULU HI 331 AM HST FRI FEB 18 2011 ...FLASH FLOOD WATCH IS IN EFFECT FOR KAUAI AND NIIHAU... .A WEAKENING COLD FRONT IN THE VICINITY OF KAUAI WILL PRODUCE CONDITIONS THAT MAY CAUSE FLASH FLOODING THIS MORNING. HIZ001>004-182200- /O.CON.PHFO.FF.A.0004.000000T0000Z-110218T2200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- 331 AM HST FRI FEB 18 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL NOON HST TODAY... THE FLASH FLOOD WATCH CONTINUES FOR * KAUAI AND NIIHAU. * UNTIL NOON HST TODAY. * A MOIST AND UNSTABLE ATMOSPHERE WILL BRING A THREAT OF HEAVY SHOWERS AND FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ DEJESUS
249 WGHW60 PHFO 182134 FFAHFO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE HONOLULU HI 1134 AM HST FRI FEB 18 2011 ...FLASH FLOOD WATCH IN EFFECT FOR KAUAI AND NIIHAU... .A WEAKENING STATIONARY FRONT REMAINS IN THE VICINITY OF KAUAI. HIZ001>004-190400- /O.EXT.PHFO.FF.A.0004.000000T0000Z-110219T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- 1134 AM HST FRI FEB 18 2011 ...FLASH FLOOD WATCH NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... THE FLASH FLOOD WATCH IS NOW IN EFFECT FOR * KAUAI AND NIIHAU. * UNTIL 6 PM HST THIS EVENING. * A MOIST AND UNSTABLE ATMOSPHERE CREATES A THREAT OF HEAVY SHOWERS AND FLASH FLOODING THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
213 WGHW60 PHFO 190319 FFAHFO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE HONOLULU HI 519 PM HST FRI FEB 18 2011 ...FLASH FLOOD WATCH IN EFFECT FOR KAUAI AND NIIHAU... .A WEAK STATIONARY FRONT REMAINS IN THE VICINITY OF KAUAI. HIZ001>004-191600- /O.EXT.PHFO.FF.A.0004.000000T0000Z-110219T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- 519 PM HST FRI FEB 18 2011 ...FLASH FLOOD WATCH NOW IN EFFECT THROUGH LATE TONIGHT... THE FLASH FLOOD WATCH REMAINS IN EFFECT FOR * KAUAI AND NIIHAU. * THROUGH EARLY SATURDAY MORNING. * THE STATIONARY FRONT IN COMBINATION WITH UNSTABLE ATMOSPHERIC CONDITIONS LEAVES A CONTINUED THREAT OF HEAVY SHOWERS AND FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
314 WGHW60 PHFO 190545 FFAHFO FLOOD WATCH NATIONAL WEATHER SERVICE HONOLULU HI 745 PM HST FRI FEB 18 2011 HIZ001>004-190645- /O.CAN.PHFO.FF.A.0004.000000T0000Z-110219T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS- 745 PM HST FRI FEB 18 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR KAUAI AND NIIHAU HAS BEEN CANCELLED. SHOWERS WILL CONTINUE ACROSS KAUAI AND NIIHAU THROUGH TONIGHT...BUT IT IS UNLIKELY THIS RAINFALL WILL PRODUCE SIGNIFICANT FLOODING. $$ HOUSTON
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood watch went out at Feb 17, 3:30 AM HST, 5 minutes earlier.
Area forecast discussion, Feb 17, 3:30 AM HST, 5 minutes before
AREA FORECAST DISCUSSION COR NATIONAL WEATHER SERVICE HONOLULU HI 330 AM HST THU FEB 17 2011 .SYNOPSIS...A FRONT IS EXPECTED TO BRING MOISTURE TO A PORTION OF THE 50TH STATE DURING THE NEXT DAY OR TWO. THE UNSETTLE WEATHER WILL AFFECT PRIMARILY KAUAI DURING THIS STRETCH. VOG WILL MAKE A RETURN VISIT TO OAHU AND MAUI COUNTIES AS WELL AS THE WIND FLOW TURNS SOUTHERLY AHEAD OF THE FRONT. LIGHT TO MODERATE EASTERLY WINDS ARE SLATED TO RETURN SATURDAY NIGHT AND LINGER THROUGH THE FIRST HALF OF NEXT WEEK. && .DISCUSSION... SO FAR EVERYTHING IS GOING TO PLAN. SHOWERS WILL BE INCREASING ACROSS KAUAI TODAY WITH SOME HEAVY SHOWERS FOR THE OVERNIGHT HOURS TONIGHT AND FRIDAY. A FLASH FLOOD WATCH HAS BEEN POSTED THAT WILL GO INTO EFFECT AT 4 PM THIS AFTERNOON. BASED ON THE GFS SOLUTION...THE FRONT...CURRENTLY 380 MILES WEST OF KAUAI...IS FORECAST TO TEMPORARILY STALL OVER KAUAI SATURDAY MORNING. THIS IS A LATER ARRIVAL TIME OF 12 HOURS THAN THE PREVIOUS PREDICTION. I SHOULD POINT OUT THAT BOTH THE NAM AND NOGAPS HAVE SIMILAR SOLUTION OF THE FRONT NOT COMING CLOSE TO KAUAI...WHILE THE ECMWF /EC/ SHOW SIGNS OF SIDING WITH THE GFS WITH THE FRONT BRUSHING KAUAI SATURDAY NIGHT. THE GFS HAS THE HEAVY SHOWERS ABATING ONCE THE FRONT REACHES KAUAI. SOME OF THE MOISTURE FROM THE FRONT WILL SPREAD TO MOLOKAI. THIS FORECAST PACKAGE USES THE GFS SOLUTION WITH POPS FROM THE EC BLENDED IN. THE EC POPS ARE DRIER. THE FRONT WILL RETREAT FAR TO THE WEST OF KAUAI SATURDAY NIGHT AND SUNDAY...THUS ALLOWING LIGHT TO MODERATE EASTERLY WINDS TO MOVE BACK IN...AND HENCE SHOWERS FOR THE WINDWARD AND MOUNTAIN AREAS. && .MARINE... THE WINDS ARE STILL STRONG FOR THE WINDWARD WATERS OF THE BIG ISLAND. THUS THE SMALL CRAFT ADVISORY HAS BEEN EXTENDED TO 6 PM HST TODAY. THE HIGH SURF ADVISORY REMAINS IN EFFECT FOR THE EAST FACING SHORES AS THE NEW NORTH SWELL EASES IN. THE NORTH FACING SHORES WILL STAY BELOW ADVISORY LEVELS. ADDITIONALLY...THIS NORTH SWELL...ALTHOUGH NOT VERY LARGE...CONTAIN LONG PERIODS OF 14 T0 17 SECONDS. THIS IS GOOD ENOUGH TO WARRANT A MESSAGE TO VESSEL OPERATORS AND HARBOR MASTERS OF KAHULUI AND HILO HARBORS OF THE POTENTIAL OF HARBOR SURGES TODAY AND TONIGHT. && .AVIATION... A SLOW MOVING FRONTAL BOUNDARY CONTINUES TO ADVANCE SLOWLY TOWARD THE FA FROM THE W. S-SE FLOW AND SCT RA ALSO PERSIST ACROSS THE AREA. THE SRLY FLOW MAY BRING UP PATCHY VOG AND ISOL AREAS OF MVFR VIS TO THE SMALLER ISLANDS THROUGH THE FORECAST PERIOD. MAINLY VFR EXP FOR THE TERMINALS WITH PHLI SEEING A FEW MVFR CIGS FROM TIME TO TIME. AS THE FRONT NEARS...MVFR WILL BECOME THE RULE SOMETIME AFT 00Z WHICH IS REFLECTED IN THE TAF AND FA. AIRMET SIERRA REMAINS UNCHANGED FOR THE BIG ISLAND AND WILL CONTINUE BEYOND SUNRISE. KAUAI HAS BEEN ADDED TO AIRMET SIERRA DUE TO THE CONSISTENT INFLUX OF SHRA FROM THE S. AIRMET TANGO WAS SCALED BACK TO KAUAI/OAHU WHERE THE VAD WINDS INDICATE SERLY FLOW REMAINS STRONG ENOUGH TO PRODUCE LEE TURB. 12Z SOUNDINGS AND VAD DATA SUGGEST ICING COULD REQUIRE AN AIRMET IN THE NEAR FUTURE AS THE HIGHER LEVEL MOISTURE GRADUALLY DEEPENS AND DEWPOINT DEPRESSIONS SHRINK THROUGH THE MID LEVELS OVER THE FAR WRN PORTION OF THE STATE. ELSEWHERE ACROSS THE HFO AOR THINGS LOOK GENERALLY QUIET WITH ISOL CONVECTION ALONG THE ITCZ WELL S OF THE STATE. TSTORMS REMAIN ISOL WITH TOPS TO FL510 AND MAY REQUIRE A SIGMET IF COVERAGE INCREASES OVER THE NEXT FEW HOURS AS IT MAY BEGIN TO IMPACT SOUTHBOUND TRAFFIC. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD ADVISORY FOR KAUAI AND NIIHAU STARTING AT 4 PM HST THIS AFTERNOON. HIGH SURF ADVISORY UNTIL 6 AM HST FRIDAY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND. SMALL CRAFT ADVISORY UNTIL 6 AM HST THURSDAY FOR WINDWARD BIG ISLAND WINDWARD WATERS. PUBLIC/MARINE...LAU AVIATION...DE JESUS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 3:34 PM HST | High Surf Advisory | HFO | Honolulu, Kalawao | 41 hr |
Nearby
Flash Flood Watches in Hawaii, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.